Utah, 2005Heavy Snow and Damaging Winds in Utah, December 28 to 31, 2005
December 28 to 31, 2005 · NWS SLC · 9 events in 6 counties and zones
A powerful storm hit much of Utah with high winds and lots of snow. Damage from thunderstorm winds was reported in and around St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm hit much of Utah with high winds and lots of snow. Damage from thunderstorm winds was reported in and around St. George...with high winds reported up and down the state. Heavy mountain snows resulted in back country avalanches.Snowfall totals were:BRIGHTON 35 BEN LOMOND PEAK 33 SNOWBIRD 32TONY GROVE LAKE 30 ALTA UDOT 29 ALTA LIFTS 28LOOKOUT PEAK 28 SNOWBASIN 25 TIMP DIVIDE 25THE CANYONS 25 TRIAL LAKE 25 FARMINGTON CYN 24SOLITUDE 23 CHALK CREEK 21 HIGH UINTAS 20STRAWBERRY RES 20 PARK CITY RIDGE 20 MONTE CRISTO 17WASATCH PLATEAU 12 OQUIRRH MTNS 11 SUNDANCE 11UPPER CITY CREEK 10 CEDAR BREAKS 9 KOLOB-ZION NP 8SOUTH OGDEN 3 EAST LAYTON 3 MANTUA 3WEST HAVEN 3 BRIGHAM CITY 2 HEBER CITY 2OGDEN BENCH 2 PRECIPITATION TOTALS WERE (INCHES).. BEN LOMOND PEAK 6.80 TONY GROVE LAKE 4.80 SNOWBIRD 4.50 FARMINGTON CYN 4.20 SNOWBASIN 4.15 LOOKOUT PEAK 3.90 ALTA UDOT 3.78 TIMP DIVIDE 3.50 THE CANYONS 3.40 TRIAL LAKE 3.00 STRAWBERRY RES 2.50 PARK CITY RIDGE 2.50 CHALK CREEK 2.40 MONTE CRISTO 2.40 UPPER CITY CRK 2.30 OQUIRRH MTNS 2.00 HIGH UINTAS 1.70 WASATCH PLATEAU 1.70 SUNDANCE 1.46 SOUTH OGDEN 1.19 BOUNTIFUL 1.18 EAST LAYTON 1.01 CEDAR BREAKS .90 WEST HAVEN .85
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 28, 3:50 PM MST, 10 minutes earlier.
Area forecast discussion, Dec 28, 3:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MST WED DEC 28 2005
.SYNOPSIS...THE NEXT IN A SERIES OF PACIFIC STORMS WILL SPREAD
ACROSS UTAH TONIGHT. A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT
FOLLOWED BY A COLD MOIST NORTHWEST FLOW CONTINUING THURSDAY. THE
NEXT STORM SYSTEM WILL MOVE ACROSS THE AREA LATE FRIDAY THROUGH NEW
YEARS DAY.
&&
.DISCUSSION...UPPER LEVEL TROUGH ADVANCING EASTWARD FROM CALIFORNIA
INTO NEVADA THIS AFTERNOON. PLENTY OF COLD AIR WITH THE CORE OF THE
SYSTEM SHOWING UP AS SCATTERED THUNDERSTORM DEVELOPMENT OVER
NORTHERN CALIFORNIA. THE COLD FRONT IS CURRENTLY ACROSS WESTERN
NEVADA AND HEADING EAST AT A DECENT CLIP. MILD SOUTHERLY FLOW OVER
UTAH HAS BROUGHT RECORD HIGH TEMPERATURES TO SLC DESPITE A MOSTLY
CLOUDY SKY.
THE LATEST GFS AND NAM MODEL HAVE COME CLOSER TO AGREEMENT ON THE
INCOMING SYSTEM FOR TONIGHT AND THURSDAY. WITH INCREASED
CONFIDENCE...HAVE GONE WITH NAM MODEL QPF AND BOOSTED POPS IN MOST
AREAS. STRONG LIFT TO BEGIN TO AFFECT WESTERN UTAH AROUND 03Z JUST
AS THE COLD AIR ALOFT DESTABILIZES THE AIRMASS. THE COLD FRONT AT
THE SURFACE ARRIVES SHORTLY AFTER...MOVING ACROSS THE WASATCH FRONT
JUST PRIOR TO MIDNIGHT. 110 KNOT UPPER LEVEL JET MAX DRIVES ACROSS
UTAH ABOUT THIS TIME AND SHOULD BRING THE MOST INTENSE PERIOD OF
PRECIPITATION ALONG THE FRONTAL BOUNDARY AS IT MOVES QUICKLY BY.
BEHIND THE FRONT EXPECTING A 6-12 HOUR PERIOD OF DEEP
INSTABILITY...-28 C AT 500 MB...VERY FAVORABLE FOR OROGRAPHIC LIFT
TO CONTINUE PRECIPITATION ALONG THE WASATCH AND UINTA MOUNTAINS.
WITH A STRONG COLD FRONT PASSAGE FOLLOWED BY UNSTABLE NORTHWEST
FLOW...HAVE UPGRADED TO WINTER STORM WARNING FOR THE WASATCH
MOUNTAINS. VERY STRONG WINDS ALONG THE FRONT IN THE MOUNTAINS ALONG
WITH HEAVY SNOW EXPECTED. THE WINDS WILL TAPER OFF IN ALL BUT THE
HIGHER RIDGE TOPS BY THURSDAY MORNING. HAVE LEFT SNOW ADVISORY IN
PLACE UINTA MOUNTAINS AS EXPECT SOMEWHAT LESS POST FRONTAL
PRECIPITATION THERE. ALSO...HAVE EXPANDED SNOW ADVISORY INTO THE
CENTRAL UTAH MOUNTAINS AS INSTABILITY WILL REACH FURTHER SOUTH THAN
PREVIOUSLY THOUGHT. SOME LIGHT SNOW ACCUMULATION ALSO EXPECTED ALONG
THE WASATCH FRONT BENCHES BY THURSDAY MORNING AS TEMPERATURES COOL
THROUGH THE NIGHT AND SNOW LEVELS DROP. THINK THAT IT WILL REMAIN
WARM ENOUGH THAT THESE AREAS SHOULD RECEIVE SUB ADVISORY
ACCUMULATIONS. THE WILD CARD WILL BE IF ANY STRONG CONVECTION CAN
DROP THE SNOW LEVEL LOWER ALONG THE FRONT.
SHOWERS TO TAPER OFF LATE THURSDAY WITH UPPER LEVEL RIDGING
BEGINNING TO TAKE OVER FRIDAY. THE RIDGE IS SHORT LIVED THOUGH AND
BY FRIDAY NIGHT WARM AIR ADVECTION BEGINS OVER NORTHERN UTAH. THIS
NEXT SYSTEM LOOKS MILD AND MOIST AND AREAS FAVORED BY SOUTHWEST
FLOW...OGDEN AND LOGAN AREA MOUNTAINS...STAND TO RECEIVE ALOT OF
PRECIPITATION BY SUNDAY MORNING. ANOTHER SYSTEM IN THE WESTERLY FLOW
MOVES ACROSS UTAH MONDAY NIGHT AND TUESDAY. MEDIUM RANGE MODEL RUN
TO RUN AND MODEL TO MODEL CONSISTENCY CONTINUES TO BE VERY GOOD FOR
THE NEXT COUPLE OF SYSTEMS.
BRENCHLEY
&&
.AVIATION...EXPECT RAINFALL DEVELOPING ACROSS WESTERN UTAH TO
CONTINUE INCREASING IN AREAL COVERAGE THROUGH THE EVENING HOURS.
ALTHOUGH CEILINGS WILL LIKELY FALL INTO THE 4-5 KFT RANGE TOWARDS
00Z...DRY LOW LEVELS SHOULD KEEP PRECIPITATION FROM REACHING THE
SURFACE AT KSLC UNTIL THE 03-04Z TIMEFRAME...WITH PREVAILING MVFR
CEILINGS COINCIDING WITH ONSET OF PRECIPITATION. EXPECT WINDS TO
REMAIN SOUTHERLY THROUGH THE EVENING...AND PERHAPS GUST NEAR 20 KTS
AT TIMES. WINDS EXPECTED TO BECOME NORTHWESTERLY DURING THE 08-09Z
TIMEFRAME WITH SURFACE FRONTAL PASSAGE.
SEAMAN
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING THRU 5 PM THU FOR WASATCH MTN ZONES
UTZ007-UTZ008.
SNOW ADVISORY THRU 5PM THU FOR UINTA MTN ZONE UTZ009...MTN
VALLEY ZONE UTZ006 AND CENTRAL MTNS UTZ017.
WY...NONE.
&&Hazardous weather outlook, Dec 28, 5:40 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MST WED DEC 28 2005
UTZ001>021-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
540 AM MST WED DEC 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.
.DAY ONE... TODAY AND TONIGHT
VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE OVER NORTHERN UTAH THIS
AFTERNOON AND CONTINUE TONIGHT. SIGNIFICANT SNOWFALL IS EXPECTED IN
THE NORTHERN MOUNTAINS. SEE THE LATEST WINTER WEATHER STATEMENT
FROM THE SALT LAKE FORECAST OFFICE FOR DETAILS.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN UTAH MOUNTAINS THURSDAY
THEN END THURSDAY EVENING. ADDITIONAL SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE.
THE NEXT IN A SERIES OF PACIFIC STORMS WILL AFFECT THE STATE THIS
WEEKEND...WITH VALLEY RAIN AND MOUNTAIN SNOW ON NEW YEARS EVE INTO
EARLY NEW YEARS DAY. SNOWFALL IN THE MOUNTAINS WITH THIS NEXT STORM
COULD BE LOCALLY HEAVY.
ANOTHER PACIFIC STORM IS EXPECTED TO BRING ADDITIONAL VALLEY RAIN AND
MOUNTAIN SNOW MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- December 28, 4:00 PM MST to December 31, 11:00 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Reported by
- TRAINED SPOTTER
Brighton Ski Area, 18" in 18hrs on the 29th. 35" storm total
Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- December 28, 4:00 PM MST to December 31, 11:00 PM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Reported by
- TRAINED SPOTTER
Snowbird Ski area, 14" in 12 hrs the 29th, 25" storm total.
Heavy Snow, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah
- When
- December 28, 4:00 PM MST to December 31, 11:00 PM MST
- Where
- C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
11" in 24 hrs in the Oquirrh mountains on the 29-30th
Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis
- When
- December 30, 10:00 PM MST to December 31, 11:00 PM MST
- Where
- Ne Box Elder T X Ne/W Weber/Davis forecast zone
- Reported by
- NWS EMPLOYEE(OFF DUTY)
2" on valley floor in Layton and Ogden
Thunderstorm Wind, Tooele
- When
- December 31, 7:15 PM MST
- Where
- Tooele County, 18 mi NE of (Dpg)michael Aaf Dug
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.367, -112.700
Thunderstorm Wind, Tooele
- When
- December 31, 7:30 PM MST
- Where
- Tooele County, 25 mi SSW of Clive
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.350, -113.267
Salt Flats Mesonet station
Thunderstorm Wind, Tooele
- When
- December 31, 7:45 PM MST
- Where
- Tooele County, 27 mi WSW of Dugway
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.100, -113.217
Thunderstorm Wind, Tooele
- When
- December 31, 8:00 PM MST
- Where
- Tooele County, 1 mi N of Dugway McHl Aaf
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.200, -112.933
Thunderstorm Wind, Washington
- When
- December 31, 9:15 PM MST
- Where
- Washington County, (Sgu)st George Muni
- Measured
- 84 kt (97 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.300, -113.567
A number of tents and a stage damaged by thundersotrm winds. 80mph gust at KSGU
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Debris Flows in California, December 28 to 31, 2005$130 million · 64 kt wind · 12 events
- Tornadoes and Hail in Georgia, December 28, 2005$2.9 million · F1 · 66 events
- Tornado in Georgia, December 28, 2005$200,000 · F0 · 1 event
- Tornadoes and Hail in Georgia, December 28, 2005$15,000 · F1 · 9 events
- Tornado and Damaging Wind in Georgia, December 28, 2005$55,000 · F0 · 2 events
- Damaging Wind in Tennessee, December 28, 2005$35,000 · 70 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$18,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$18,000 · 60 kt wind · 1 event
- Winter Weather in New York, December 28 to 29, 2005$15,000 · 3 events
- Flooding in Oregon, December 28 to 31, 200511 events
- Damaging Wind in Tennessee, December 28, 2005$15,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483721, 5483821, 5483822, 5483823, 5483716, 5483717, 5483718, 5483719, 5483720.